Alert archive / North Dakota / Wind Advisories in 2025
Wind Advisory 3, NWS Bismarck, ND
NWS Bismarck, ND issued this wind advisory at Feb 23, 2025, 12:42 PM MST for 8 counties in North Dakota. It took effect at Feb 24, 2025, 8:00 AM MST. It was in force for 9 hr.
The area
The counties it named.
The facts
- Issued
- Feb 23, 2025, 12:42 PM MST (19:42 UTC)
- In effect from
- Feb 24, 2025, 8:00 AM MST
- Expired
- Feb 24, 2025, 5:00 PM MST
- In force
- 9 hr
- Issued by
- NWS Bismarck, ND
Counties Adams County, ND, Billings County, ND, Bowman County, ND, Golden Valley County, ND, Grant County, ND, Hettinger County, ND, Slope County, ND, Stark County, ND
The radar
The Bismarck radar (KBIS), 168 km from the middle of the area, began a volume at 19:43 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Bismarck Municip, ND (KBIS), launched 12:00Z, 7.7 hours before the alert went out and 173 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1355 m above ground
- 0-6 km bulk shear
- 41 kt
- 0-1 km storm-relative helicity
- 143 m²/s²
- 0-3 km storm-relative helicity
- 191 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
572 WWUS73 KBIS 231942 NPWBIS URGENT - WEATHER MESSAGE National Weather Service Bismarck ND 142 PM CST Sun Feb 23 2025 NDZ031>033-040>045-240345- /O.NEW.KBIS.WI.Y.0003.250224T1500Z-250225T0000Z/ Golden Valley-Billings-Stark-Slope-Hettinger-Grant-Bowman-Adams- Sioux- Including the cities of Beach, Selfridge, Carson, Marmarth, Elgin, Dickinson, Bowman, Solen, Medora, Mott, Hettinger, New England, Fort Yates, and New Leipzig 142 PM CST Sun Feb 23 2025 /1242 PM MST Sun Feb 23 2025/ ...WIND ADVISORY IN EFFECT FROM 9 AM CST /8 AM MST/ TO 6 PM CST /5 PM MST/ MONDAY... * WHAT...West winds 35 to 40 mph with gusts up to 55 mph expected. * WHERE...Portions of south central and southwest North Dakota. * WHEN...From 9 AM CST /8 AM MST/ to 6 PM CST /5 PM MST/ Monday. * IMPACTS...Objects left unsecured outside will be blown around. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution. Winds this strong can make driving difficult, especially for high profile vehicles. && $$ Johnson
6 follow-up statements
585 WWUS73 KBIS 232336 NPWBIS URGENT - WEATHER MESSAGE National Weather Service Bismarck ND 536 PM CST Sun Feb 23 2025 NDZ031>033-040>045-240745- /O.CON.KBIS.WI.Y.0003.250224T1500Z-250225T0000Z/ Golden Valley-Billings-Stark-Slope-Hettinger-Grant-Bowman-Adams- Sioux- Including the cities of New Leipzig, Selfridge, Mott, Solen, Bowman, Marmarth, Medora, Carson, Fort Yates, New England, Elgin, Dickinson, Hettinger, and Beach 536 PM CST Sun Feb 23 2025 /436 PM MST Sun Feb 23 2025/ ...WIND ADVISORY REMAINS IN EFFECT FROM 9 AM CST /8 AM MST/ TO 6 PM CST /5 PM MST/ MONDAY... * WHAT...West winds 35 to 40 mph with gusts up to 55 mph expected. * WHERE...Portions of south central and southwest North Dakota. * WHEN...From 9 AM CST /8 AM MST/ to 6 PM CST /5 PM MST/ Monday. * IMPACTS...Objects left unsecured outside will be blown around. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution. Winds this strong can make driving difficult, especially for high profile vehicles. && $$ Hargrove
690 WWUS73 KBIS 240251 NPWBIS URGENT - WEATHER MESSAGE National Weather Service Bismarck ND 851 PM CST Sun Feb 23 2025 NDZ031>033-040>045-241100- /O.CON.KBIS.WI.Y.0003.250224T1500Z-250225T0000Z/ Golden Valley-Billings-Stark-Slope-Hettinger-Grant-Bowman-Adams- Sioux- Including the cities of New Leipzig, Selfridge, Mott, Solen, Bowman, Marmarth, Medora, Carson, Fort Yates, New England, Elgin, Dickinson, Hettinger, and Beach 851 PM CST Sun Feb 23 2025 /751 PM MST Sun Feb 23 2025/ ...WIND ADVISORY REMAINS IN EFFECT FROM 9 AM CST /8 AM MST/ TO 6 PM CST /5 PM MST/ MONDAY... * WHAT...West winds 35 to 40 mph with gusts up to 55 mph expected. * WHERE...Portions of south central and southwest North Dakota. * WHEN...From 9 AM CST /8 AM MST/ to 6 PM CST /5 PM MST/ Monday. * IMPACTS...Objects left unsecured outside will be blown around. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution. Winds this strong can make driving difficult, especially for high profile vehicles. && $$ Hargrove
185 WWUS73 KBIS 240831 NPWBIS URGENT - WEATHER MESSAGE National Weather Service Bismarck ND 231 AM CST Mon Feb 24 2025 NDZ031>033-040>045-242115- /O.CON.KBIS.WI.Y.0003.250224T1500Z-250225T0000Z/ Golden Valley-Billings-Stark-Slope-Hettinger-Grant-Bowman-Adams- Sioux- Including the cities of Dickinson, Beach, Carson, Bowman, Elgin, Hettinger, New Leipzig, Fort Yates, Medora, Mott, Solen, Selfridge, Marmarth, and New England 231 AM CST Mon Feb 24 2025 /131 AM MST Mon Feb 24 2025/ ...WIND ADVISORY REMAINS IN EFFECT FROM 9 AM CST /8 AM MST/ THIS MORNING TO 6 PM CST /5 PM MST/ THIS EVENING... * WHAT...West winds 35 to 40 mph with gusts up to 55 mph expected. * WHERE...Portions of south central and southwest North Dakota. * WHEN...From 9 AM CST /8 AM MST/ this morning to 6 PM CST /5 PM MST/ this evening. * IMPACTS...Objects left unsecured outside will be blown around. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution. Winds this strong can make driving difficult, especially for high profile vehicles. && $$ Besson
812 WWUS73 KBIS 241408 NPWBIS URGENT - WEATHER MESSAGE National Weather Service Bismarck ND 808 AM CST Mon Feb 24 2025 NDZ031>033-040>045-250000- /O.CON.KBIS.WI.Y.0003.250224T1500Z-250225T0000Z/ Golden Valley-Billings-Stark-Slope-Hettinger-Grant-Bowman-Adams- Sioux- Including the cities of New Leipzig, Hettinger, Bowman, Marmarth, New England, Solen, Mott, Fort Yates, Carson, Selfridge, Beach, Elgin, Medora, and Dickinson 808 AM CST Mon Feb 24 2025 /708 AM MST Mon Feb 24 2025/ ...WIND ADVISORY REMAINS IN EFFECT UNTIL 6 PM CST /5 PM MST/ THIS EVENING... * WHAT...Westerly winds to 40 mph with gusts to 55 mph expected. * WHERE...Golden Valley, Billings, Stark, Slope, Hettinger, Grant, Bowman, Adams, and Sioux Counties in North Dakota. * WHEN...Until 6 PM CST /5 PM MST/ this evening. * IMPACTS...Outdoor objects left unsecured may be blown around. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when traveling. Winds this strong can make driving difficult, especially for high profile vehicles. && $$ Schild
227 WWUS73 KBIS 241837 NPWBIS URGENT - WEATHER MESSAGE National Weather Service Bismarck ND 1237 PM CST Mon Feb 24 2025 NDZ031>033-040>045-250000- /O.CON.KBIS.WI.Y.0003.000000T0000Z-250225T0000Z/ Golden Valley-Billings-Stark-Slope-Hettinger-Grant-Bowman-Adams- Sioux- Including the cities of New Leipzig, Hettinger, Bowman, Marmarth, New England, Solen, Mott, Fort Yates, Carson, Selfridge, Beach, Elgin, Medora, and Dickinson 1237 PM CST Mon Feb 24 2025 /1137 AM MST Mon Feb 24 2025/ ...WIND ADVISORY REMAINS IN EFFECT UNTIL 6 PM CST /5 PM MST/ THIS EVENING... * WHAT...West to northwest winds to 40 mph with gusts to 55 mph expected. * WHERE...Golden Valley, Billings, Stark, Slope, Hettinger, Grant, Bowman, Adams, and Sioux Counties in North Dakota. * WHEN...Until 6 PM CST /5 PM MST/ this evening. * IMPACTS...Outdoor objects left unsecured may be blown around. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when traveling. Winds this strong can make driving difficult, especially for high profile vehicles. && $$ Schild
986 WWUS73 KBIS 242348 NPWBIS URGENT - WEATHER MESSAGE National Weather Service Bismarck ND 548 PM CST Mon Feb 24 2025 NDZ031>033-040>045-250100- /O.EXP.KBIS.WI.Y.0003.000000T0000Z-250225T0000Z/ Golden Valley-Billings-Stark-Slope-Hettinger-Grant-Bowman-Adams- Sioux- Including the cities of Bowman, Beach, Carson, Dickinson, Elgin, New England, Marmarth, Selfridge, New Leipzig, Fort Yates, Hettinger, Solen, Medora, and Mott 548 PM CST Mon Feb 24 2025 /448 PM MST Mon Feb 24 2025/ ...WIND ADVISORY WILL EXPIRE AT 6 PM CST /5 PM MST/ THIS EVENING... Winds continue to diminish across the southwest. Thus, the Wind Advisory will be allowed to expire on time. $$ Hargrove
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Bismarck, ND wrote its last area forecast discussion before this wind advisory went out at Feb 23, 12:03 PM MST, 39 minutes earlier. Its key messages:
- Well above normal temperatures expected this week, with daily highs generally in the mid and upper 30s north to around 50 south.
- Very windy in southwest North Dakota on Monday, with gusts as high as 55 mph.
- There is a 40 to 60 percent chance of light rain across northwest, central, and southeast North Dakota on Monday. Some light freezing rain or snow could mix in, but little to no accumulation of snow or ice is expected.
Area forecast discussion, Feb 23, 12:03 PM MST, 39 minutes before
Area Forecast Discussion National Weather Service Bismarck ND 103 PM CST Sun Feb 23 2025 .KEY MESSAGES... - Well above normal temperatures expected this week, with daily highs generally in the mid and upper 30s north to around 50 south. - Very windy in southwest North Dakota on Monday, with gusts as high as 55 mph. - There is a 40 to 60 percent chance of light rain across northwest, central, and southeast North Dakota on Monday. Some light freezing rain or snow could mix in, but little to no accumulation of snow or ice is expected. && .UPDATE... Issued at 1253 PM CST Sun Feb 23 2025 Temperatures continue to climb across the state as all sites are above freezing. Cloud cover continues to hinder mixing across the state keeping wind gusts suppressed for the moment. RADAR shows showers moving in from eastern Montana, but the showers continue to decrease before they move into North Dakota entering into a less favorable environment for precipitation. No updates needed at this time as the forecast remains on track. UPDATE Issued at 914 AM CST Sun Feb 23 2025 Fog has cleared out across the north. Temperatures continue to warm above freezing across the western half of the state, while the central and eastern half of the state climb to near freezing. Temperatures are forecast to climb above freezing every where in the state this afternoon. Winds are expected to increase as mixing occurs which will also aid warmer temperatures aloft to mix down to the surface. UPDATE Issued at 603 AM CST Sun Feb 23 2025 Infrared satellite imagery shows thick high clouds streaming over the region early this morning. At the surface, fog is beginning to lift from west to east as expected. The dense fog is now mainly confined to areas south and east of the Turtle Mountains, and visibility should greatly improve within the next hour or two. The forecast for today remains on track. && .DISCUSSION... Issued at 357 AM CST Sun Feb 23 2025 The Northern Plains sit under northwest flow aloft early this morning, with upstream ridging over the Northern Rockies. A surface trough that is effectively a warm front extends from eastern Alberta through north central and eastern North Dakota. To the east of this boundary, patchy dense fog has developed across far northern and central parts of the state. The most concentrated and persistent areas of fog have been in Bottineau and Rolette Counties, but brief quarter mile visibility has been reported as far south as Harvey. There has already been a notable west-to-east improvement through the night, and expect this trend to continue as the surface trough/ warm front progresses eastward. Flow aloft will remain northwesterly/quasi-zonal today as the upper level shortwave responsible for the Alberta surface low tracks eastward across the Canadian prairie provinces. A secondary surface trough extending south of the Canadian surface low is forecast to cross the state later this morning, followed by weaker mid level impulses ejecting off the Northern Rockies. This sets the stage for a very mild but windy day, with more clouds than sun. The lack of full sunshine and lingering snowpack will limit full heating potential, but downslope westerly winds remain favorable for strong boundary layer mixing and adiabatic heating. High temperatures this afternoon are forecast to range from around 40 degrees north and east to around 50 degrees south of Lake Sakakawea between Highways 85 and 83. Most of western and central North Dakota will see westerly winds increase to around 20 to 25 mph this afternoon, with gusts locally as high as 40 mph. The broad, weak atmospheric lift could generate a few very light rain showers throughout the day, but only trace amounts are expected. It will remain breezy through tonight as a tight surface pressure and mid to upper height gradient persists over the region. This, along with at least partial cloud cover, will keep overnight temperatures near record-warm values around freezing to a few degrees above. A strong upper jet is forecast to cross the Northern Rockies over Montana and South Dakota on Monday, clipping southwest North Dakota. Atmospheric lift from left exit region jet dynamics, differential advection of cyclonic shear vorticity, and mid level frontogenesis should contribute enough forcing to generate light precipitation across parts of northwest, central, and southeast North Dakota during the day Monday. Ensembles appear to have consolidated on a distinct axis of maximum QPF threshold probabilities, located from near Williston to Garrison to Oakes. But the footprint of measurable ensemble mean QPF covers nearly the entire state. Point-specific probabilities for at least a tenth of an inch of liquid are maximized at around 40 to 50 percent, but think this threshold probability applied to the system as a whole is higher. That is to say, we think there is at least a 60 percent chance that frontogenetical forcing will produce a narrow corridor of at least a tenth of an inch of liquid somewhere. Most traditional thermal profile prognostics, both deterministic and ensemble-based, point toward rain as a dominant precipitation type. However, forecast wet- bulb temperatures above the near surface layer are forecast to remain below freezing. This could allow rain to mix with or change over to snow where precipitation rates are highest. Even if this lower-probability outcome is realized, it is not anticipated that it will snow hard enough and long enough at any given location for there to be anything beyond minor impacts. Another lower-probability outcome being advertised by some models is the potential for precipitation to fall as light freezing rain in the morning. Given our expectation that early morning temperatures are more likely to fall on the warmer side of guidance, think that any impacts from freezing rain would be limited to northwest parts of the state, where precipitation will first begin falling, and be short in duration. A bigger concern on Monday is the potential for very strong winds as a 40-50 kt low level westerly jet cross southwest North Dakota. This feature has been very consistent over several forecast cycles. Some forecast parameters that typically drive higher-end wind events are not impressive, such as cold air advection and surface pressure rises. However, BUFKIT soundings show a well-mixed boundary layer with strong downward vertical motion, resulting in nearly-full momentum transfer of the low level jet. We will continue to advertise very windy conditions in southwest North Dakota on Monday, with surface gusts as high as 55 mph. The maximum strength of winds and gusts is forecast to be consistently lower moving towards the north and east. A persistent downslope component off the Northern Rockies will keep mild temperatures in the forecast for the upcoming week. The NBM is nearly consistent in its daily high temperature projection Monday through Saturday, with around 35 to 40 north to around 50 south. A notable exception jumps out on Thursday when the deterministic NBM forecast shows lower to mid 50s for all areas along and south and west of the Missouri River, and these values fall between the 10th and 25th percentiles of the total NBM distribution. By that time, snow should have a negligible impact on diurnal heating, which could allow the 75th percentile of lower to mid 60s to have a higher chance of verifying! Beyond Monday, the only notable precipitation chances through the upcoming week are associated with an open wave crossing the region on Tuesday. QPF threshold probabilities at all values are lower compared to the system on Monday, but there is a higher potential the precipitation could be mixed phase. The NBM places its highest PoPs of 30 to 40 percent across the southern half of the state on Tuesday. On Friday, all deterministic models and ensemble clusters show a strong clipper moving from southern Canada towards the Great Lakes. The coldest air is favored to remain east of our area, as is any measurable snowfall. But there are already signs in ensemble datasets that it could be quite windy on Friday, and the NBM does begin to show a slight cooling trend on that day, albeit with increasing spread and the colder side of the distributions remaining near to above normal. && .AVIATION /18Z TAFS THROUGH 18Z MONDAY/... Issued at 1253 PM CST Sun Feb 23 2025 VFR conditions continue across the state. Mid to high clouds will continue to pass overhead this afternoon. Winds are beginning to pick up out west with 40 to 45 kts of LLWS across all terminals by this afternoon. Winds gusts are forecast to subside this evening and increase tomorrow morning. There is a chance of showers tomorrow morning toward the end of the TAF cycle with KDIK and KBIS being the most likely terminals for precipitation. && .BIS WATCHES/WARNINGS/ADVISORIES... None. && UPDATE...Johnson DISCUSSION...Hollan AVIATION...Johnson
Hazardous weather outlook, Feb 23, 12:04 PM MST, 38 minutes before
Hazardous Weather Outlook National Weather Service Bismarck ND 104 PM CST Sun Feb 23 2025 NDZ017-018-031>034-040>045-241915- McKenzie-Dunn-Golden Valley-Billings-Stark-Morton-Slope-Hettinger- Grant-Bowman-Adams-Sioux- 104 PM CST Sun Feb 23 2025 /1204 PM MST Sun Feb 23 2025/ This Hazardous Weather Outlook is for portions of northwest North Dakota, south central North Dakota, and southwest North Dakota. .DAY ONE...This Afternoon and Tonight The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Monday through Saturday West-northwest winds could gust as high as 55 mph on Monday. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed. NDZ001>005-009>013-019>023-025-035>037-046>048-050-051-241915- Divide-Burke-Renville-Bottineau-Rolette-Williams-Mountrail-Ward- McHenry-Pierce-Mercer-Oliver-McLean-Sheridan-Wells-Foster- Burleigh-Kidder-Stutsman-Emmons-Logan-La Moure-McIntosh-Dickey- 104 PM CST Sun Feb 23 2025 /1204 PM MST Sun Feb 23 2025/ This Hazardous Weather Outlook is for portions of north central North Dakota, northwest North Dakota, south central North Dakota, and southeast North Dakota. .DAY ONE...This Afternoon and Tonight The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Monday through Saturday The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed.
Nearby
Wind Advisories in North Dakota, 2025Every wind advisory in 2025
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.